How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 20548
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My puppy ate Otc sleep aid

Customer Question

My puppy ate Otc sleep aid
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. B. replied 2 years ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
What sleep aid did she eat?
What milligrams was it?
How much does she weigh?
How long ago did she have this?
Customer: replied 2 years ago.
Unison 50mg don't know how many. She weighs 23 lbs and about 4 hrs ago
Expert:  Dr. B. replied 2 years ago.
Thank you,
Since it has been 4 hours already, how is she? Any signs?
Do you think she had more then one?
Customer: replied 2 years ago.
Agitated, pacing, I don't know how many she ate
Expert:  Dr. B. replied 2 years ago.
Thank you again,
Based on her signs, we do need to be concerned here. This is because her signs tell us that she has had a large dose of Unisom. Generally speaking, we can see this drug cause sedation, lethargy, but at high doses we see agitation, pacing, anxiety, and heart rate changes.
Now this late post ingestion, we will be limited in what we can do here. Still, at this point, you can treat her with activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much she absorbs and reduce the intoxication risk here.
Otherwise, we would need to keep her calm, quiet, and potentially in a dimly lit room as she passes the drug through her system. Generally speaking, we usually see its effects last 24 hours. Of course, since we don't know how much she has had, we cannot predict if her signs will worsen or last longer.
So, in this case, if we have an unknown dose but large enough to cause these signs, then we need to tread with care. You can start her on activated charcoal and keep her calm. But if she is severely affected, then we'd want to get your local vet involved. They can decontaminate her stomach, treat her with medication to offset the drug's effects and most importantly start her on IV fluids to flush this out of her system, reduce its effects, and help her get over this toxicity.
In this situation, it would be prudent to get your wee one to the emergency vet. To find your local ER veterinary clinic, you can check @ http://www.vetlocator.com/.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )